Article Text

PDF
CASE REPORT
Stroke or side effect? dofetilide associated facial paralysis after direct current cardioversion for atrial fibrillation
  1. Lane Zhang and
  2. David Steckman
  1. Department of Cardiology, Albany Medical Center, Albany, New York, USA
  1. Correspondence to Dr Lane Zhang, lzhang085{at}gmail.com

Abstract

Dofetilide is a class III antiarrhythmic drug that has proven efficacious in maintaining sinus rhythm in up to 60% of patients with persistent atrial fibrillation. Dofetilide’s most concerning adverse effect is QT prolongation and polymorphic VT, but providers should be aware of other rare significant side effects. We report a case of dofetilide associated Bell’s palsy masquerading as stroke that developed shortly after a cardioversion. The patient’s facial weakness, a side effect of dofetilide, resolved relatively quickly after discontinuation of the medication and a short course of oral corticosteroids.

  • arrhythmias
  • cardiovascular system
  • cranial nerves
  • pacing and electrophysiology

Statistics from Altmetric.com

Footnotes

  • Contributors LZ is responsible for writing the manuscript, obtaining patient consent and providing initial patient care and follow-up. DS is responsible for a supervisory role, revisions of the manuscript and providing initial and follow-up care to the patient.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.